Thrive on Campus//

Learning to Live With Lexapro

Here's how I've come to terms with my medication.

Welcome to our special section, Thrive on Campus, devoted to covering the urgent issue of mental health among college and university students from all angles. If you are a college student, we invite you to apply to be an Editor-at-Large, or to simply contribute (please tag your pieces ThriveOnCampus). We welcome faculty, clinicians, and graduates to contribute as well. Read more here.

For as long as I’ve been taking Lexapro, I’ve struggled with the idea of it. It seems so simple. One pill, 10 mg, that I take before I go to bed. (I used to take it in the morning, in high school, but convinced myself that it made me drowsy.) It’s just a white tablet. It’s small enough that I can swallow it with very little water. In fact, sometimes I get scared that it might have been washed back into glass or bottle I’m drinking from. Basically, it barely alters the course of my day. It’s hardly even a routine. And still, I find it hard to tell people about it.

Even my own mom didn’t know that I had restarted the pills for a few months. I’d stopped taking them when I got to college, as my healthcare situation changed when I’d turned 18. I had to start scheduling my own doctor’s appointments, and like many a newly minted adult, I decided I’d just avoid the task. It went beyond just college nerves, though.

In high school, when I’d first started taking Lexapro, I felt as though it was helping a bit. I had been diagnosed with anxiety and depression, and was told that starting on the pills would essentially give me a “mood stabilizer.” Instead, through much of high school, I felt alone. I wasn’t getting much sleep, and attributed this to the pills making me fall asleep in school. Looking back, I realize that much, if not all of this, was due to personal problems and insomnia. Still, I was sure that the Lexapro was the thing that was amiss. And so, as I started college, I abandoned it.

For a while, I was sure I had made the right decision. My grades improved, as did my focus. I felt, for the first time in a long time in my life, that I had purpose. I found meaning through writing and reporting, and threw myself into journalism. All was well. But, like an ignored leak, the sadness began to worsen. It wasn’t long until it was trickling past the protective walls I had built up in my mind. It became harder and harder to ignore.

My boyfriend, always patient and compassionate through the ups and downs of my illness, urged me to see someone. Scenes of painful teenage waiting rooms flooded my mind. I felt as though it would certainly end the same way it had before. Unfortunately, I was partially right. I know now that therapy and counseling just aren’t for everyone. Then, though, it was just proof that there was nothing that could be done. When the person I was seeing first suggested that I go back on Lexapro, I was almost offended.

How could I, someone who had been handling myself (or so I thought) off of medication, need it again? It felt almost like an admission of weakness to go back onto something that might be helping me through my day. I still heard echoes of the misconception that medications like Lexapro were “happy pills.” Can’t deal with your problems? Can’t handle being sad? If you start taking those again, you’ll just be making yourself happy artificially.

And, I guess, that was the deeper problem in actuality. I knew, deep in my heart, that the Lexapro wasn’t just making me “happy.” What I was more scared of was the possibility that it could make my feelings inauthentic. Was it possible, I wondered, that my creativity could stem from my depression? After all, so many writers had been depressed. Perhaps going back onto the Lexapro would stunt my thinking, change my personality, make me unable to write?

But there was my mistake. I assumed, because I had been sad for so long, that the sadness was somehow a part of my personality. I was afraid to be without it because I had grown so used to it. As my boyfriend once pointed out, it had in fact become more familiar and safe for me to be depressed than to feel stable. It took a lot of self-reflection to go back on the Lexapro, yes. But it also took desperation. I realized, at a low point, that I might need it. And it did not make me weak.

I had always heard the argument that taking antidepressants or mood stabilizers was no different than taking medication for bodily ailments, but it had taken me a trip through denying myself that medicine for me to reconcile my fear with my vision of myself.

These days, I take 10 mg of Lexapro every night. I barely think about it, actually, unless I’m packing an overnight bag. I haven’t stopped writing journalistic work or poetry. The biggest difference in my life is that I have an easier time with myself and my emotions when something goes wrong. There are times — when people ask me what I’m taking or spy the orange bottle on my nightstand — that I find myself with a pang of uncertainty. I feel like I need to justify my need for the pills. But more and more now, that feeling passes. Oh, that’s just my Lexapro. I take a sip from my water, swallow my pill, and keep living.

Subscribe here for all the latest news on how you can keep Thriving.

More on Mental Health on Campus:

What Campus Mental Health Centers Are Doing to Keep Up With Student Need

If You’re a Student Who’s Struggling With Mental Health, These 7 Tips Will Help

The Hidden Stress of RAs in the Student Mental Health Crisis

The Thrive Global Community welcomes voices from many spheres. We publish pieces written by outside contributors with a wide range of opinions, which don’t necessarily reflect our own. Learn more or join us as a community member!
Share your comments below. Please read our commenting guidelines before posting. If you have a concern about a comment, report it here.

You might also like...

Courtesy of LinkedIn Sales Navigator / Unsplash
Thrive on Campus//

How to Talk to Your Professors About Your Mental Health

by Active Minds
Courtesy of stock_photo_world / Shutterstock
Thrive on Campus//

Get Out of Bed, and Go to Class

by Isabelle Gillman
Courtesy of MintImages/Shutterstock
Thrive on Campus//

How Burnout Affects Students at Stanford

by Abe Thompson

Sign up for the Thrive Global newsletter

Will be used in accordance with our privacy policy.

Thrive Global
People look for retreats for themselves, in the country, by the coast, or in the hills . . . There is nowhere that a person can find a more peaceful and trouble-free retreat than in his own mind. . . . So constantly give yourself this retreat, and renew yourself.

- MARCUS AURELIUS

We use cookies on our site to give you the best experience possible. By continuing to browse the site, you agree to this use. For more information on how we use cookies, see our Privacy Policy.